Nebraska, 2017

Flash Flooding and Hail in Nebraska, August 13, 2017

August 13, 2017 · NWS LBF · 22 events in 3 counties and zones

A slow moving cold front initiated thunderstorms across the Nebraska Sandhills during the late afternoon and evening of August 13th. As this feature tracked into central Nebraska, it produced several severe storms with large hail and heavy rain, which led to flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$50,000
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

A slow moving cold front initiated thunderstorms across the Nebraska Sandhills during the late afternoon and evening of August 13th. As this feature tracked into central Nebraska, it produced several severe storms with large hail and heavy rain, which led to flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Aug 13, 2:07 PM CST, 1 hour 58 minutes earlier.

Area forecast discussion, Aug 13, 2:07 PM CST, 1 hour 58 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
307 PM CDT Sun Aug 13 2017

.SHORT TERM...(This evening through Monday)
Issued at 305 PM CDT Sun Aug 13 2017

The NAM and HRRR/HRRR EXP models have been persistent showing storm
development across the central Sandhills this afternoon and this
evening. This is related to a weak frontal boundary drifting south
through the region. Winds aloft at 500mb strengthen a bit to 35kt to
perhaps 45kt this evening. Instability, 2500-3000 J/KG MLCAPE should
be sufficient for supercell development. Temperatures at H700mb have
warmed to near 10C across Srn Neb and this could be a capping
mechanism as activity moves south toward I-80 this evening. The
models show storm activity breaking up and becoming scattered or
even isolated.

A second disturbance across the cntl Rockies this afternoon should
move east into Wrn Neb late tonight. The showers and thunderstorms
may dissipate as they move through Wrn Neb. The models suggest they
will encounter rain-cooled and more stable air.

POPs for tonight are limited to 40 percent given the limited
coverage shown by the HRRR models. Storm activity should diminish
Monday morning. Isolated showers and thunderstorms are in place
Monday afternoon. The forcing for storm development Monday is highly
uncertain but the instability and cape are favorable.

The SREF was the basis for the fog forecast Monday morning. The RAP
and NAM models maintain a moist layer at h700mb. This should prevent
dense fog from forming. The SREF and MET guidance suggest fog will
form and the forecast is for patchy fog.

The temperature forecast uses blended guidance plus bias correction
for lows in the 50s and 60s with highs in the 80s Monday. A weak
frontal boundary should be draped across Ncntl Neb keeping highs
across Ncntl Neb near 80 while highs rise toward 90 across the
Southwest.

.LONG TERM...(Monday night through Sunday)
Issued at 305 PM CDT Sun Aug 13 2017

The GFS and ECM suggest any storm development Monday afternoon would
grow upscale across ncntl Neb Monday evening. Winds aloft at 500mb
decrease to 25-30kt suggesting the severe weather potential will be
lower. SPC is favoring the Black Hills for genesis and awarded the
Hills a 5 percent severe chance.

Two other significant rain chances develop Tuesday and Thursday and
instability returns Saturday for what could be a third rain
event/opportunity. A broad upper level trof will migrate through
Canada furnishing jetlets of wind speed maxima aloft and an
occasional lowering of heights across Nebraska appear to be the
foci for storm development.

The situation late Tuesday has been advertised for several model
runs now and ambient precipitable water increases to over 1.5 inches
Tuesday afternoon. Winds at 500mb are 25-35kt perhaps suggesting a
HP multicell environment. POPs are 60 percent for this event and SPC
has a 5 percent severe chance covering much Cntl and Swrn Neb.

Moisture returns Thursday and another disturbance moves through.
Winds aloft increase to 25-35kt once again and precipitable water
increases to 1.25-1.50 inches. The model consensus shows h700mb
temperatures falling to around 8C presenting a weak cap.

A similar set up is in place Saturday with warmer temperatures at
700mb.

Highs in the 80s are expected this week and a gradual warming trend
develops Thursday through Saturday. This supports increasing
instability and a strengthening cap at 700mb which could limit
storm coverage.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1235 PM CDT Sun Aug 13 2017

The NAM and HRRR/HRRR EXP models have been persistent showing storm
development across the central Sandhills this afternoon (19z-20z)
and this evening. This is related to a weak frontal boundary
drifting south through the region. Scattered storm coverage is
expected and storms should move east, southeast and south.

A second disturbance across the cntl Rockies this afternoon should
move east into Wrn Neb late tonight. The showers and thunderstorms
may dissipate as they move through Wrn Neb. The models suggest they
will encounter rain-cooled and more stable air. Any storm
activity should diminish Monday morning.

The MET guidance, NAM and SREF models suggest MVFR/IFR cigs/vsby
will develop tonight. The SREF was the basis for fairly widespread
stratus developing. It would appear the bank of MVFR across SD
this afternoon will sink south tonight in the wake of the
thunderstorms. The onset of the MVFR across nrn Neb is very
uncertain since those conditions are only a few miles north of the
border in SD. The SREF is slow to develop those conditions.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...CDC
LONG TERM...CDC
AVIATION...CDC
Hazardous weather outlook, Aug 13, 2:07 PM CST, 1 hour 58 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service North Platte NE
307 PM CDT Sun Aug 13 2017

NEZ004>010-022>029-035>038-056>059-069>071-094-142015-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
307 PM CDT Sun Aug 13 2017 /207 PM MDT Sun Aug 13 2017/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

Scattered severe thunderstorms are expected.

The area of concern for severe weather is generally along and
south of a line from Oshkosh to Mullen to Springview.

The hazards are scattered storms with large hail, isolated storms
with very large hail, two inches in diameter or larger, wind
damage and locally heavy rainfall. An isolated tornado may form
also.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

A few isolated strong thunderstorms possible Monday afternoon and
Monday night. However, better chances for isolated strong to
severe thunderstorms exist Tuesday and Tuesday evening across all
of the outlook area. Large hail up to one inch diameter and
damaging winds will be possible.

Unsettled conditions continue Thursday and Thursday night,
however, the threat for strong or severe thunderstorms is
uncertain at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

In the hours before

Special weather statement, Aug 13, 3:17 PM CST, 48 minutes before
Special Weather Statement
National Weather Service North Platte NE
417 PM CDT SUN AUG 13 2017

NEZ026-132200-
Blaine NE-
417 PM CDT SUN AUG 13 2017

...SPECIAL WEATHER STATEMENT...

At 416 PM CDT, Doppler radar was tracking a strong thunderstorm near
Dunning, or 18 miles southwest of Brewster, moving northeast at 5
mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Dunning and Linscott.

This includes Highway 2 between mile markers 236 and 246.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until midnight CDT for
north central Nebraska.

LAT...LON 4175 9991 4174 9994 4174 10017 4182 10023
      4187 10008
TIME...MOT...LOC 2116Z 238DEG 6KT 4177 10013

CDC
Special weather statement, Aug 13, 3:37 PM CST, 28 minutes before
Special Weather Statement
National Weather Service North Platte NE
437 PM CDT SUN AUG 13 2017

NEZ038-132215-
Custer NE-
437 PM CDT SUN AUG 13 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CUSTER COUNTY UNTIL
515 PM CDT...

At 437 PM CDT, Doppler radar was tracking a strong thunderstorm 13
miles southwest of Dunning, or 19 miles northeast of Stapleton,
moving southeast at 10 mph.

Dime size hail and winds in excess of 30 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northwestern Custer
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until midnight CDT for
central Nebraska.

LAT...LON 4162 10025 4169 10025 4164 10003 4152 10014
TIME...MOT...LOC 2137Z 301DEG 7KT 4164 10021

CDC
Local storm report, Aug 13, 4:01 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
501 PM CDT SUN AUG 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0451 PM     HAIL             6 NNW ANSELMO           41.70N 99.91W
08/13/2017  M1.00 INCH       CUSTER             NE   TRAINED SPOTTER

&&

SNIVELY

The radar

The North Platte radar (KLNX), 67 km away, was scanning. The volume nearest the first event began at 22:05 UTC.

Open the radar archive at this moment

Event by event

18 hail, 2 flash flood, 2 thunderstorm wind. Local standard time, as filed.

Hail, Custer

When
August 13, 4:05 PM CST
Where
Custer County, 1.73 mi NW of Anselmo
Measured
1.5 in hail
Reported by
Public
Coordinates
41.640, -99.890

Hail up to the size of ping pong balls covered the ground at this location.

Hail, Custer

When
August 13, 4:18 PM CST
Where
Custer County, 0.86 mi NW of Anselmo
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
41.630, -99.880

Hail, Custer

When
August 13, 4:50 PM CST
Where
Custer County, 2.08 mi SE of Anselmo
Measured
1 in hail
Reported by
Public
Coordinates
41.600, -99.840

Hail, Custer

When
August 13, 4:59 PM CST
Where
Custer County, 2.08 mi SE of Anselmo
Measured
1.5 in hail
Reported by
COOP Observer
Coordinates
41.600, -99.840

Hail, Custer

When
August 13, 5:17 PM CST
Where
Custer County, 1.48 mi NNE of Merna
Measured
1.25 in hail
Reported by
State Official
Coordinates
41.500, -99.760

Hail, Custer

When
August 13, 5:24 PM CST
Where
Custer County, 0.52 mi E of Merna
Measured
1.5 in hail
Reported by
Public
Coordinates
41.480, -99.760

Flash Flood, Custer

When
August 13, 5:34 PM CST
Where
Custer County, 0.32 mi ENE of Merna to 0.61 mi NE of Merna
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
41.481, -99.764

Street flooding reported in several locations in Merna.

Hail, Custer

When
August 13, 5:34 PM CST
Where
Custer County, 0.52 mi E of Merna
Measured
2.5 in hail
Reported by
Trained Spotter
Coordinates
41.480, -99.760

Hail, Custer

When
August 13, 5:46 PM CST
Where
Custer County, 0.86 mi NE of Broken Bow
Measured
1.5 in hail
Reported by
Law Enforcement
Coordinates
41.410, -99.640

Hail, Custer

When
August 13, 5:50 PM CST
Where
Custer County, 11.96 mi W of Anselmo
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.600, -100.100

Flash Flood, Custer

When
August 13, 6:05 PM CST
Where
Custer County, 0.86 mi NE of Broken Bow to 0.77 mi NE of Broken Bow
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
41.410, -99.640

Trained spotter reports numerous roads covered with water up to the top of curbs.

Hail, Custer

When
August 13, 6:25 PM CST
Where
Custer County, 2.59 mi W of Merna
Measured
1.5 in hail
Reported by
Public
Coordinates
41.480, -99.820

Hail, Custer

When
August 13, 6:45 PM CST
Where
Custer County, 9.56 mi SW of Berwyn
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
41.260, -99.640

Thunderstorm Wind, Custer

When
August 13, 6:45 PM CST
Where
Custer County, 9.56 mi SW of Berwyn
Measured
63 kt (72 mph) measured gust
Reported by
Storm Chaser
Coordinates
41.260, -99.640

Hail, Custer

When
August 13, 6:53 PM CST
Where
Custer County, 6.89 mi ESE of Callaway
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.280, -99.800

Hail, Logan

When
August 13, 7:05 PM CST
Where
Logan County, 6.1 mi SSW of Logan
Measured
1.75 in hail
Reported by
Public
Coordinates
41.420, -100.350

Hail, Custer

When
August 13, 7:31 PM CST
Where
Custer County, 1.56 mi E of Oconto
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
41.150, -99.750

Hail, Custer

When
August 13, 7:33 PM CST
Where
Custer County, 1.25 mi ESE of Oconto
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
41.140, -99.760

Hail, Custer

When
August 13, 7:36 PM CST
Where
Custer County, 4.17 mi SE of Oconto
Measured
3 in hail
Reported by
Trained Spotter
Coordinates
41.110, -99.720

Hail, Frontier

When
August 13, 9:57 PM CST
Where
Frontier County, 1.72 mi WNW of Eustis
Measured
1 in hail
Reported by
COOP Observer
Coordinates
40.680, -100.060

Hail, Frontier

When
August 13, 10:13 PM CST
Where
Frontier County, 0.69 mi S of Eustis
Measured
1 in hail
Crop damage
$50,000
Reported by
COOP Observer
Coordinates
40.660, -100.030

Hail did severe damage to crops at this location.

Thunderstorm Wind, Frontier

When
August 13, 10:13 PM CST
Where
Frontier County, 0.69 mi S of Eustis
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
40.660, -100.030

Tree damage along with property damage reported in Eustis.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2017Every state in 2017This day in weather historyWarnings in Nebraska, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 718011, 718012, 718010, 718014, 718015, 718016, 718013, 718017, 718019, 718009, 718018, 718020, 718021, 718031, 718023, 718024, 718025, 718026, 718027, 718028, 718029, 718030.